The Bulletproof Bug

C. Diff infections tripled in just over a decade

View Comments (
)
|
Email
|
Print

    NEWSLETTERS

    An increasing number of bacteria have became resistant to the most common antibiotics. And now, there's a new threat.

    Antibiotics have been the magic bullets of medicine since penicillin was perfected nearly 70 years ago in Peoria, Illinois.

    But an increasing number of bacteria have became resistant to the most common antibiotics. And now, there's a new threat... one that cost Diane Henry her colon, and nearly cost her her life.

    "I had a sinus infection," she said, "and I took an antibiotic."

    Two weeks later, the stomach pain began.  At first she ignored it.  But it got worse, "until one day I woke up and had bloody diarrhea and high fever."

    The Bulletproof Bug

    [CHI] The Bulletproof Bug
    Doctors say a common bacteria is turning into dangerous infections, and people who take antibiotics are more at risk of getting it.

    She finally went to the emergency room, where doctors at Central Dupage Hospital, in suburban Chicago, immediately admitted her.  She stayed for a month.

    Henry discovered that the antibiotic that cured her sinus infection had also killed off the so-called good bacteria that are essential to protect the large intestine. And that opened the door for a very bad bacteria to begin attacking her colon, eventually destroying it. That bacteria is called clostridium difficile, or C. Diff.

    It's commonly found in hospitals. But Diane's doctor, Kenneth Lee, said it's increasingly finding its way into the community: and recent studies show that C. Diff cases have nearly tripled in just over a decade.

    One study in Britain showed the death rate from C. Diff is seven times higher than just 10 years ago.

    Fighting the bug is an arduous process. During her 30-day hospital stay, doctors tried a number of antibiotics to eliminate C. Diff, but none of them worked for Diane. Finally, in great pain and weak from eating so little, Diane underwent major surgery.

    "They removed 5 feet of my colon," she said. "It's unbelievable."

    Soon she'll need a second surgery that will re-route her small intestine, because her large intestine is mostly gone.

    But until her life-threatening brush with the bug, Diane had never heard of C. Diff, even though she works in a medical office.

    She certainly had no idea of its connection to taking antibiotics.

    And those who are experts on the subject say the bug is mutating.

    Dr. Dale Gerding has tracked C. Diff almost since its effects were first discovered 30 years ago. He calls it a "bulletproof bug" because the toxic spores it produces are so hardy, they can sometimes live on lab surfaces for up six months.

    "An epidemic strain (of C. Diff) is circulating right now... causing increased severity of disease and frequency of disease," he said. 

    Gerding, who's a professor of medicine at Loyola University of Chicago, has found that "Patients are going into shock.  They are unable to fight off the disease.  They are dying precipitously."

    "It's a real antibiotic side-effect," he said. 

    Of course, he and other health experts are quick to add that antibiotics have saved millions and millions of lives, and they're often necessary. Diane, for example, needed them for her chronic sinus infections.

    But primary care physicians in particular say that millions of other Americans insist on antibiotics even when told they don't need them. That, say doctors, is not just unnecessary, it's potentially dangerous.

    In the meantime, labs like Dr. Gerding's at Hines VA Hospital outside Chicago are working on ways to protect people. And ironically, a non toxic form of C. Diff may be the answer. In human trials, patients will soon be given a pill that contains a version of the C. Diff bug that won't make you sick. Scientists believe that will protect patients if they're exposed to the toxic strain.

    As for Diane, she wants to educate the many patients who call in asking for an antibiotic without seeing a doctor or getting any kind of a test.

    She says they need to " understand there is a consequence ... how dangerous (antibiotics) can be."